Hablamos Español
Local: 612-444-5604
Toll Free: 888-528-4009
Hablamos Español

New street drug makes patients a danger to nurses

Nurses have tough jobs. It's strenuous work. It's physically (and often emotionally) exhausting. They're often stretched far too thin due to limited resources and understaffing.

Not surprisingly, injury rates among nurses are high. Those injuries sometimes spring from an unexpected source: the patients themselves.

The rise of synthetic drugs in recent years has spurred waves of life-threatening overdoses. Users are brought into emergency rooms (often by law enforcement) in a state of violent delirium. Fueled by drug-induced paranoia, these volatile patients can end up harming the very doctors and nurses who are trying to save them.

The latest drug graining traction in the Midwest? Flakka.

What it is

A synthetic stimulant with the same psychoactive component as bath salts, flakka is sometimes called the "zombie drug" because of its bizarre effects. It can trigger paranoia, hallucinations and delusions of superhuman strength, turning normal people into Incredible Hulks.

Why it's becoming more prevalent

The drug is popular because it's both cheap and long-lasting. Cocaine - the stimulant it's designed to mimic - generally sells for $60 to $80 per hit. Flakka, by contrast, can be bought with pocket change. As of last year, it was only $3 to $5 per hit for a high that can last days.

Why it's so dangerous

As with other synthetic drugs, the risk of overdose is high. Many users ingest flakka by "vaping" (inhaling vapors), which can amplify its effects. What's more, the dose needed to produce an intense high is tiny - only 1/10th of a gram. As a result, it's easy to go overboard.

Flakka has notably triggered extremely violent and erratic behavior. In one case that attracted national attention, four people in Missouri who had overdosed went on a rampage, running naked through the streets and breaking into houses.

What nurses should watch out for

Patients under the influence of flakka can readily put nurses and hospital staff in danger. They often require swift sedation - along with the brute force of multiple people to keep them restrained.

To make matters more complicated, there's no quick way to test for flakka in suspected cases. Toxicology results may take days or weeks.

Nonetheless, nurses can keep an eye out for telltale signs of an overdose such as:

  • Paranoia
  • Hallucinations
  • Delusions
  • Overheating
  • Racing heart
  • Dehydration
  • Kidney failure

Those unfortunate enough to get injured while caring for agitated patients may be entitled to workers' compensation.

No Comments

Leave a comment
Comment Information

Discuss Your Legal Questions With A Member Of Our Team

Bold labels are required.

Contact Information
disclaimer.

The use of the Internet or this form for communication with the firm or any individual member of the firm does not establish an attorney-client relationship. Confidential or time-sensitive information should not be sent through this form.

close

Privacy Policy

Privacy Policy | Business Development Solutions by FindLaw, part of Thomson Reuters.